Should I take probiotics with antibiotics?
Start it with the antibiotics, if you try one. In child trials, probiotics cut diarrhoea from 19% to 8%. But a large UK trial in hospital patients aged 65 and over found no difference.
On this page

Should I take probiotics with antibiotics?
It may help, if you’re otherwise healthy. Antibiotics can upset the balance of bacteria in your gut, and diarrhoea is a common side effect.
Probiotics are live bacteria and yeasts. A Cochrane review of trials found they may lead to a large drop in diarrhoea from antibiotics, in adults and children.
Source: Cochrane
Put simply, for every 9 children given one, 1 case of diarrhoea was prevented.
The UK trial that found no difference is PLACIDE. In 2,941 hospital patients aged 65 and over, 10.8% got diarrhoea on a probiotic and 10.4% on a dummy pill.
Healthy and keen to try? Short-term use is likely not harmful if your immune system isn’t weak. If it is, or you have a long-term condition, talk to a doctor first.
When should I take probiotics with antibiotics?
With them, not after. The British Dietetic Association (BDA), the UK body for dietitians, says to start as soon as you start the antibiotics. Keep going for at least one week after the course ends.
How to time a probiotic with antibiotics
- 1
Day 1
Start your antibiotic exactly as prescribed.
- 2
Same day
Start the probiotic. In hospital trials in adults, sooner worked better against C. diff.
- 3
Every day
Take it at the dose on the pack.
- 4
One week after
Keep going for at least a week after your last antibiotic.
Sources: BDA; Gastroenterology 2017
Timing seems to matter. In hospital trials in adults, starting within 2 days of the first antibiotic cut C. diff more. Later starts showed no clear benefit.
Waiting until the course ends? A 2018 study in mice and people found probiotics taken after antibiotics slowed the return of the usual gut bacteria. It’s one study, and it measured bacteria, not symptoms.
The sources don’t give a set gap in hours between the two. Follow the pack. Never stop or change a prescribed medicine without your prescriber.
What is the best probiotic for antibiotics?
For adults, no type (strain) is proven best. The trials used many types and didn’t compare them head to head. Children have clearer evidence.
| Who | What trials found | What to look for |
|---|---|---|
| Children | Lactobacillus rhamnosus or Saccharomyces boulardii looked most suitable. | 5 to 40 billion CFU a day. |
| Adults | Probiotics may cut diarrhoea, but no type was proven best. | The dose on the pack. |
| Over 65 in hospital | PLACIDE: a mix of two common types of gut bacteria (lactobacilli and bifidobacteria) made no difference. | No benefit shown. |
Sources: Cochrane (children); Cochrane (all ages); PLACIDE
CFU means colony forming units, the count of live bacteria on the label. In child trials, 5 billion a day or more did better: 8% got diarrhoea, against 23% without one.
The label may not tell the whole story. Probiotics are sold as food, so the NHS says we can’t always be sure a product holds the bacteria it lists, or enough to work.
Buying for a child? Check the strain name on the pack and ask a pharmacist. For probiotics more widely, see do probiotics work and probiotics for women.
Do probiotics stop C. diff?
Don’t count on it. C. diff is a gut bug that can cause diarrhoea. It often affects people who have been taking antibiotics.
NICE says don’t advise people on antibiotics to take probiotics to prevent it. It saw some evidence of a small effect, but many limits.
Many people must take one to prevent a single case. Trials mixed different types together. And PLACIDE found no effect in over-65s.
So learn the signs instead: diarrhoea, a high temperature, loss of appetite, feeling sick and a stomach ache. Your risk is higher if you:
- are over 65
- stay in hospital or a care home for a long time
- have a weakened immune system, for example from diabetes, kidney failure or chemotherapy
- take a medicine that cuts stomach acid, such as omeprazole
- have had C. diff before
In one of these groups? Tell your GP or pharmacist you’re on antibiotics if you get diarrhoea.
What if I get diarrhoea on antibiotics?
The NHS says side effects like this are usually mild and should pass once you finish the course. But it can be C. diff, so get it checked (see below).
What to do while you’re on antibiotics
- Take your antibiotic exactly as prescribed.
- If you try a probiotic, start it as soon as you start the antibiotics.
- Take the probiotic at the dose on the pack.
- Keep it going for at least one week after the course ends.
- If you get diarrhoea, drink lots of fluids, such as water or squash.
- Skip fruit juice and fizzy drinks, which can make diarrhoea worse.
If a doctor thinks you have C. diff, don’t take medicine to stop diarrhoea, such as loperamide. The NHS says it can stop the infection clearing.
Prefer food to capsules? See which fermented foods still contain live cultures.
When to speak to a GP
Ask for an urgent GP appointment or get help from NHS 111 if:
- You have diarrhoea and you’re taking, or have recently taken, antibiotics.
- You have bloody diarrhoea or bleeding from your bottom.
- You have diarrhoea for more than 7 days.
Weakened immune system or a long-term condition? Talk to a doctor before you try a probiotic.
Call 999 or go to A&E if your mouth, face, lips, tongue or throat swell, or you have trouble breathing or talking. Wheezing, a tight chest or throat, or an itchy, red, swollen, blistered or peeling rash are also 999 signs of a serious allergic reaction.
Gut trouble that lasts after the course? See blood tests for gut health.